By Robert Preidt
MONDAY, Oct. 1, 2018 (HealthDay News) -- High doses of the impotence drug commonly known as Viagra can cause damage to the eye's retina that results in irreversibly tinted vision, researchers contend in a case study.
"People who depend on colored vision for their livelihood need to realize there could be a long-lasting impact of overindulging on this drug," said lead investigator Dr. Richard Rosen. He directs retina services at the New York Eye and Ear Infirmary of Mount Sinai, in New York City.
The study involved a 31-year-old man who went to an urgent care clinic because he'd had red-tinted vision in both eyes for two days.
The problem began shortly after he took a dose of liquid sildenafil citrate that he'd bought online. The man told doctors he took much more than the recommended 50 milligram dose, which is used to treat impotence.
Normal doses of the drug can cause vision problems, but symptoms typically disappear within 24 hours, the study authors noted.
The man was diagnosed with persistent retinal toxicity linked to the high dose of sildenafil, which damaged the outer retina, the researchers said. Despite various treatments, the man's tinted vision hasn't improved more than a year after his diagnosis.
The researchers found that the man had microscopic injury to the cones of the retina, the cells that are responsible for color vision.
"To actually see these types of structural changes was unexpected, but it explained the symptoms that the patient suffered from. While we know colored vision disturbance is a well-described side effect of this medication, we have never been able to visualize the structural effect of the drug on the retina until now," Rosen said in a Mount Sinai Health System news release.
One eye specialist stressed that the man's case is uncommon, both in where he got the drug and how much he took.
"The high dosage of the medication which the individual purchased online may have impurities which cannot be accounted for as well," said Dr. Mark Fromer, an ophthalmologist at Lenox Hill Hospital in New York City.
Fromer called the case report a "warning to be aware of medications purchased online without the supervision of a physician. It is also a clear reminder that dosage recommendations must be strictly adhered to."
Rosen said the research findings should "help doctors become aware of potential cellular changes in patients who might use the drug excessively, so they can better educate patients about the risks of using too much.
"People live by the philosophy that if a little bit is good, a lot is better. This study shows how dangerous a large dose of a commonly used medication can be," he added.
The findings were published in the fall issue of the journal Retinal Cases.
The U.S. National Library of Medicine has more on sildenafil.
SOURCES: Mark Fromer, M.D., ophthalmologist, Lenox Hill Hospital, New York City; Mount Sinai Health System, news release, Oct. 1, 2018
Copyright © 2018 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=738234